Texas, 2015Drought in Texas, January 1 to 31, 2015
January 1 to 31, 2015 · NWS SJT · 4 events in 4 counties and zones
S. Drought Monitor reported drought conditions across Haskell and Throckmorton counties, the northern part of Shackelford County and the southeastern Kimble County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The U.S. Drought Monitor reported drought conditions across Haskell and Throckmorton counties, the northern part of Shackelford County and the southeastern Kimble County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.
Area forecast discussion, Dec 31, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1147 PM CST WED DEC 31 2014
.AVIATION...
/06Z TAFS/
Expect very challenging flight weather to continue for the next 24
hours. The primary precipitation will be freezing drizzle;
however, occasional sleet is possible. There may be some
improvement late tomorrow afternoon, when ceilings may lift above
1000 feet above ground level; but, confidence isn't high enough to
include that in any of the terminals this cycle.
&&
.PREV DISCUSSION... /ISSUED 524 PM CST WED DEC 31 2014/
AVIATION...
/00Z TAFS/
Plan for extremely challenging flight weather to continue for the
next 24 hours. Whats more, expect weather conditions to further
deteriorate during the next 12 hours, as another wave of wintry
precipitation moves across West Central Texas.
PREV DISCUSSION... /ISSUED 348 PM CST WED DEC 31 2014/
SHORT TERM...
(Tonight and Thursday)
The anticipated lull in precipitation this afternoon will continue
for a few more hours, but conditions are expected to deteriorate by
late evening into the early morning hours as the next wave moves
across the region. Temperatures have failed to warm more than a few
degrees today with 3 PM temperatures ranging from the upper teens in
the Big Country to the mid 20s along I-10. Large scale ascent is
increasing to our west as echoes are becoming more prominent across
the Trans-Pecos region.
The latest model runs continue to ramp up QPF amounts for the
overnight period. The GFS is particularly wet, producing near 1/2"
of rain across the Concho Valley. The NAM and ECMWF show a more
reasonable 1/4" or so. Either way, conditions tonight look ugly
regarding the icing potential. We'll maintain a cold surface layer,
with temperatures primarily below 30 degrees through mid-morning.
There is some indication that temperatures will follow a very slow
warming trend overnight due to warm advection but diabatic cooling
will help offset this warming. The warm nose will intensify,
providing classic freezing rain thermal profiles across the area.
With QPF amounts exceeding 1/4", we anticipate additional ice
accumulations up to 1/4". This may result in power outages, downed
small tree limbs, and treacherous road conditions.
Temperatures are expected to warm above freezing by early afternoon,
generally south of a Sterling City to Brownwood line. This should
bring an end to wintry precipitation for the Concho Valley and I-10
corridor. Farther north over the Big Country, temperatures will top
out near 32 degrees. This will continue the threat for additional
(but lighter) ice accumulations after noon.
Johnson
LONG TERM...
(Thursday night through next Wednesday)
Some additional freezing rain is expected Thursday night into
Friday.
With the upper low over Arizona on Thursday, the 12Z models indicate
that one vorticity maximum will eject northeast from the low
toward the central Plains Thursday night, while the remnant low
tracks slowly southeast to the state border with southeast Arizona
and southwest New Mexico on Friday. This low is forecast to move
east across south-central New Mexico Friday night, before lifting
northeast across the Texas Panhandle on Saturday.
Ahead of this low, models develop additional QPF across our area
Thursday night into Friday, with an embedded disturbance entering
our area in southwest flow aloft. Isentropic upglide is also
indicated with low condensation pressure deficits across our
central and northern counties. Model soundings continue to show a
warm nose between 700 mb and 850 mb, suggesting a rain or freezing
rain scenario when the precipitation occurs. Surface temperatures
will be critical on whether rain or freezing rain occurs. Surface
winds be east to northeast, and models have trended a little
colder with the temperatures. With this in mind, carrying rain/
freezing rain for our area roughly north of a line from Ozona to
Mason to San Saba Thursday night and Friday morning. Could also
have drizzle/ freezing drizzle at times with high boundary layer
moisture, but to avoid complication in the wording, focusing on
rain/freezing rain for the main precipitation types. Not expecting
the precipitation to be as organized or intense as what occurs
tonight into Thursday morning, but any additional ice accumulation
is hazardous and this is something we are also closely monitoring.
By Friday afternoon, temperatures are expected to climb into the mid
to upper 30s (lower 40s along Interstate 10 corridor), with just
rain in the afternoon.
Have a rain chance Friday night as the main upper system approaches
and begins to lift out. Temperatures across some of the north and
northwest part of our area could drop to to or just below freezing
(mainly after Midnight), so have a chance for freezing rain as
well as rain across that area. At this time, not anticipating snow
or sleet, given model soundings and with the cold core aloft with
the upper system staying northwest of our area.
Precipitation chances will end Saturday morning, with clearing skies
expected from the west during the day. Temperatures should recover
into the upper 40s for mid 50s for highs Saturday afternoon.
A dry cold frontal passage is progged for early Saturday night, with
highs Sunday about 10 degrees colder than Saturday. A quieter
pattern is indicated for the first part of next week, with a dry
cold frontal passage on Tuesday.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 21 31 29 35 31 / 80 60 60 50 50
San Angelo 24 36 30 38 32 / 80 50 50 50 50
Junction 28 41 34 41 34 / 60 60 60 50 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until Noon CST Thursday FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.
&&
Aviation: Huber
Hazardous weather outlook, Dec 31, 3:08 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CST WED DEC 31 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CST WED DEC 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FREEZING DRIZZLE...FREEZING RAIN...AND SLEET ARE EXPECTED TO
DEVELOP THIS EVENING ACROSS THE CONCHO VALLEY...SPREADING ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS OVERNIGHT. ADDITIONAL ICE
ACCUMULATIONS NEAR 1/4 OF AN INCH ARE POSSIBLE THROUGH EARLY
THURSDAY MORNING. THIS WILL RESULT IN TREACHEROUS ROAD CONDITIONS
AND MAY CAUSE POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREEZING DRIZZLE...FREEZING RAIN...AND SLEET WILL BE POSSIBLE
THURSDAY MORNING OVER WEST CENTRAL TEXAS...AND OVER THE BIG
COUNTRY THURSDAY AFTERNOON. FREEZING DRIZZLE AND FREEZING
RAIN WILL BE POSSIBLE NORTH OF A BROWNWOOD TO SAN ANGELO LINE
THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN FRIDAY NIGHT. THIS
FREEZING PRECIPITATION MAY CAUSE ADDITIONAL HAZARDOUS TRAVEL
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
LOCAL OFFICIALS AND WEATHER OBSERVERS ARE REQUESTED TO RELAY ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO.
JOHNSON
Drought, Kimble
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The southeast part of Kimble County was in a severe drought.
Drought, Shackelford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The northeast half of Shackelford County was in an extreme drought.
Drought, Haskell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Haskell County was in a severe drought.
Drought, Throckmorton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Throckmorton County was in a severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, January 1 to 4, 20151 death · 1 event
- Cold in Wisconsin, January 1, 20151 death · 1 event
- Frost and Freeze in Arizona, January 1 to 3, 2015$1.0 million · 3 events
- Frost and Freeze in California, January 1 to 3, 2015$300,000 · 3 events
- Winter Weather in Texas, January 1 to 2, 2015$55,000 · 24 events
- Drought in Texas, January 1 to 31, 2015$43,000 · 28 events
- Lake-Effect Snow in New York, January 1 to 2, 2015$90,000 · 2 events
- Heavy Snow and Frost and Freeze in Arizona, January 1, 2015$60,000 · 5 events
- Tornado and Damaging Winds in Georgia, January 1 to 4, 2015EF1 · 4 events
- Drought in Oklahoma, January 1 to 31, 201527 events
- Lake-Effect Snow in New York, January 1, 2015$30,000 · 2 events
- Ice Storm in Texas, January 1 to 2, 201523 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557205, 557206, 557207, 557208.